The fluids outside of your cells contain the majority of the sodium in your body. If your sodium levels become too low, you can develop hyponatremia. This can result in a variety of symptoms, including nausea and vomiting, as well as the sweating that can occur with this. However, too much sodium is dangerous, as well. Seek medical attention if you are concerned about your sodium levels or believe you may have hyponatremia.
Causes of a Low Sodium Level
Hyponatremia occurs either when there is too much water or not enough sodium in your blood, and it is most common among older adults who are hospitalized or living in care facilities. This condition and its symptoms can have a variety of causes, including drinking too much water, infrequent urination, medications like diuretics or antidepressants and heart failure. Sweating, burns and vomiting can also cause your sodium levels to become too low.
Video of the Day
Symptoms, Tests and Treatment
Along with nausea and vomiting, common symptoms of low sodium levels include confusion, convulsions, fatigue, headaches, irritability and muscle weakness or spasms. You may also experience a loss of consciousness or even a coma. Because the symptoms of hyponatremia can vary, your doctor will need to perform a blood test to determine if you have this condition. Treatment varies as well and will depend on the cause of your low sodium levels. You may have to change medications or alter your water and salt intake.
Sodium is essential for maintaining your balance of fluids, as well as helping your nerves to communicate with each other. While not getting enough can be dangerous, consuming too much sodium can raise your blood pressure, as well as increase your likelihood of developing heart disease or having a stroke. Unless otherwise advised by your doctor, you should limit your intake of sodium to 2,300 mg a day. If you are of African American descent, are over 51 or have high blood pressure, kidney disease or diabetes, you may need to limit your intake to 1,500 mg.
Hyponatremia can be life-threatening, so you should seek immediate medical attention if you are experiencing nausea or sweating or have any other symptoms associated with low sodium levels. Never alter your sodium intake or stop taking medications without first asking your doctor, as this can be dangerous to your health. If you need help designing a diet that includes the right amount of sodium for you, ask your health care provider for assistance.